Computational & Applied Mathematics
On-line version ISSN 1807-0302
COSTANZA, Vicente and RIVADENEIRA, Pablo S.. Initial values for Riccati ODEs from variational PDEs. Comput. Appl. Math. [online]. 2011, vol.30, n.2, pp.331-347. ISSN 1807-0302. http://dx.doi.org/10.1590/S1807-03022011000200005.
The recently discovered variational PDEs (partial differential equations) for finding missing boundary conditions in Hamilton equations of optimal control are applied to the extended-space transformation of time-variant linear-quadratic regulator (LQR) problems. These problems become autonomous but with nonlinear dynamics and costs. The numerical solutions to the PDEs are checked against the analytical solutions to the original LQR problem. This is the first validation of the PDEs in the literature for a nonlinear context. It is also found that the initial value of the Riccati matrix can be obtained from the spatial derivative of the Hamiltonian flow, which satisfies the variational equation. This last result has practical implications when implementing two-degrees-of freedom control strategies for nonlinear systems with generalized costs.
Keywords : optimal control; nonlinear systems; Riccati equations; Hamiltonian equations; first-order PDEs.